Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 13, NWS Paducah, KY

March 12, 2001Wayne County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Mar 12, 2001, 6:27 PM CST for Wayne County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2001, 6:27 PM CST (00:27 UTC)
Expired
Mar 12, 2001, 7:00 PM CST
In force
33 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Wayne County, MO

The radar

The Paducah radar (KPAH), 150 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.5 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 130027
SVRPAH
MOC223-130100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
627 PM CST MON MAR 12 2001

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST MISSOURI

* UNTIL 700 PM CST

* AT 617 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PIEDMONT...OR ABOUT 3 MILES SOUTH OF
  PIEDMONT...MOVING EAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  PIEDMONT
  GREENVILLE

DOPPLER RADAR INDICATED THAT LARGE HAIL WILL LIKELY OCCUR WITH THIS
STORM. MOVE TO A STURDY PLACE OF SHELTER. STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 1:58 PM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Mar 12, 1:58 PM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
158 PM CST MON MAR 12 2001

MAIN FORECAST QUESTIONS ARE THUNDERSTORM/SEVERE WX POSSIBILITIES
INTO THE EVENING...THEN POSSIBILITY OF SNOW THURSDAY NIGHT INTO
FRIDAY.

AT 18Z...LOW PRESSURE WAS CENTERED OVER SOUTHEAST MINNESOTA.  A WARM
FRONT EXTENDED FROM EAST CENTRAL IOWA INTO EAST CENTRAL ILLINOIS
INTO EASTERN KENTUCKY.  A COLD FRONT EXTENDED FROM EAST CENTRAL IOWA
INTO SOUTH CENTRAL MISSOURI...NORTHWEST ARKANSAS AND SOUTHEAST
OKLAHOMA.  WIDESPREAD STRONG TO SEVERE THUNDERSTORMS CONTINUED FROM
SOUTHEAST LOUISIANA INTO GEORGIA.  THERE WERE LOW CLOUDS FROM THE
MIDDLE MISSISSIPPI AND LOWER OHIO RIVER VALLEYS NORTHWARD...WITH
RAIN AND/OR FOG FROM CENTRAL ILLINOIS AND CENTRAL INDIANA
NORTHWARD.  DEW POINTS ACROSS THE PAH FORECAST AREA HAD RISEN INTO
THE UPPER 40S TO MIDDLE 50S.  NEW CONVECTION WAS DEVELOPING OVER
NORTHEAST ARKANSAS AND SOUTHEAST MISSOURI...MOVING NORTHEAST.

AS OF LATEST DAY ONE CONVECTIVE OUTLOOK...SPC KEEPS ENTIRE FA IN A
SLIGHT RISK.  LIMITING FACTOR SO FAR TODAY HAS BEEN ABUNDANT LOW
LEVEL MOISTURE WHICH GAVE US CLOUDY SKIES THROUGHOUT THE MORNING AND
INHIBITED SURFACE HEATING.  SOME BREAKS IN THE CLOUDS ARE POSSIBLE
THIS AFTERNOON...WHICH MAY HELP OFFSET THIS SOMEWHAT...JUST IN TIME
FOR THE FRONTAL PASSAGE.  BEST POTENTIAL FOR ANY SUNSHINE AND IN
TURN DECENT CONVECTION LOOKS TO BE OVER SOUTHERN PORTIONS OF THE FA.
LI VALUES JUST OUT AHEAD OF THE FRONT ARE RUNNING FROM 0 TO -2.  STILL
EXPECT MAIN ACTIVITY ACROSS THE PAH FA TO BE FROM LATE AFTERNOON
INTO LATE EVENING...WITH AVN TAKING THE COLD FRONT EAST OF REGION BY
06Z TUE.  EXACT BREAK UP OF ZONES WILL BE DECIDED CLOSER TO PACKAGE
ISSUANCE TIME...BUT WILL HAVE AN EVENING PERIOD TO ACCOUNT FOR ANY
CONVECTION...WITH SKIES THEN BECOMING PARTLY CLOUDY OVERNIGHT IN THE
SOUTH.  WILL LIKELY REMOVE MENTION OF SEVERE FOR NORTHERN PORTIONS.

FOR TUESDAY...BELIEVE ANY WRAP AROUND PRECIP WILL REMAIN NORTH OF
OUR AREA...SO WILL REMOVE POPS FOR NORTHERN PORTIONS BUT KEEP SKIES
MOSTLY CLOUDY.  WILL MENTION BREEZY CONDITIONS FOR TUESDAY WITH WEST
TO NORTHWEST WINDS AT 15 TO 25 MPH AND GUSTY.

LATER INTO THE FORECAST...AVN AND MRF HAVE NEXT SYSTEM AFFECTING THE
AREA BY LATE WEDNESDAY NIGHT.  WILL INCLUDE CHANCE POPS FOR WESTERN
AREAS FOR LATE WEDNESDAY NIGHT...CHANCE OF RAIN ENTIRE AREA ON
THURSDAY.  BIG QUESTION IS...WILL RAIN CHANGE TO SNOW THURSDAY
NIGHT.  1000MB-500MB AND 1000MB-850MB THICKNESS VALUES SUPPORT A
CHANGE OVER TO SNOW LATE THURSDAY NIGHT.  SURFACE TEMPERATURES ABOVE
FREEZING THROUGHOUT MOST OF THE EVENT SHOULD PREVENT ANYTHING
SIGNIFICANT...WITH PRECIP MAINLY JUST EARLY ON FRIDAY.  FOR THE
WEEKEND...WILL CONTINUE WITH A CHANCE OF RAIN SUNDAY CONTINUING INTO
MONDAY.

FWC AND MAV VALUES VERY SIMILAR FOR FIRST TWO PERIODS AND WILL
FOLLOW CLOSELY.  WILL LEAN TOWARD WARMER MAV VALUES TUE NIGHT...AND
WILL ONLY MAKE MINOR TWEAKS TO GOING PACKAGE TEMPS BEYOND TUE NIGHT.

.PAH...NONE.

UTHLAUT

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 8:29 PM CSTSevere Thunderstorm WarningPAHNew Madrid16 min
Mar 12, 8:40 PM CSTSevere Thunderstorm WarningPAHMississippi50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.